Thursday, July 31, 2014
Don't let RA limit your routineLearn more now about a treatment that may help
Monday, February 18, 2013 Curious, Community Member, asks

Q: How soon after stopping vitamin D supplement (60,000 iu pw) will my serum calcium drop?

Answer This
Answers (1)
Pam Flores, Health Guide
2/21/13 1:26pm

Hi Curious, Welcome!  Do you have elevated calcium (Ca) levels?  Generally high dosages of vitamin D are used when you're vitamin D deficient.  If you do have high Ca levels you really need to see your doctor asap.  I had hypercalcemia, several years ago, and my vit D was very low, but taking a large dose of D didn't lower my Ca levels.

 

Can you make an appointment with your doctor or call to find out what else they plan on doing, if your Ca is high?  Elevated Ca can be very serious, so please see your doctor to find out what the plan is.

 

Take Care

Reply
Curious, Community Member
2/22/13 12:46pm

Thank you so much for your reply - my question was because I was frightened about not being monitored re high calcium.  After one week I insisted bolstered by the BNF guidance and it was at the top of acceptable range.  I was having some symptoms and took one further dose of Vitamin D then stopped it because symptoms getting worse (like itching, weeing 3 x in an hour, and cramp in hands and feet).  I managed to sneak another blood test yesterday 8 days after stopping vitamin D.  The good news is my Serum Calcium has started to reduce.

 

The amazing news is Vitamin D level back to normal from 35 after just 4 doses - 8 days whereas doctors said not possible, takes at least 3 months of this high dose treatment then ongoing maintenance of 1,000 iu/day.

 

GP today astonished by blood test result!  (May be because half life of Vitamin D is 20-30 days but dont think he knows that!) but he has agreed to no further supplement for one month then retest!  So I'll take a daily multivitamin and mineral supplement and see how it goes.

 

What did you experience?  Are you OK now?  I hope so.

 

(This week I've been having unlisted symptoms which I'm assuming are due to other electrolytes getting out of balance due to fluids in and out (abdomen kept becoming huge so hard to breathe, reduced at night and swelled again but has been getting less as the week went on).

 

x Curious

 

Reply
Pam Flores, Health Guide
2/24/13 5:05pm

Hi Curious!  Great News!  Glad your D level is up and Ca down.  I had hypercalcemia, found out from a blood test I had prior to starting Forteo.  Since my Ca was high I had to decide if I wanted to start the Forteo since it can raise Ca.  I had many tests, most of them were cancer related and parathyroid gland, but my mineral metabolism doc couldn’t find anything.  My Ca score went up some while on Forteo, but I reduced my Ca intake and that lowered it.  I had one shot at taking Forteo and didn’t want to pass it up.  According to the Cleveland Clinics pdf on Forteo, when this happens you should decrease Ca by 50% and that should take care of it.  However, my hyperCa wasn’t caused by Forteo and this is a different situation than yours.

 

Keep an eye on your symptoms, and get re-tested on both D and Ca when you can.  Since we all react differently to all things, I’m not surprised by your D increase in a short time, you just never know how it will work.  There are calculations docs use to figure how long a high dose of D will take to bring your score up, but I too didn’t fall into that calculation.  I was never on an injectable or large dose like yours, but I did take 5,000 IUs till my score reached 65.  The reference range (normal score) is from 30-80, but my doc feels optimal is 65 ng/mL.  My score has now dropped from that because I went back on a maintenance dose and I think the last score was 39.

So glad you have this covered and you are up on the research. Keep us posted on how you do, and so glad you joined us!

 

PamSmile

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Curious, Community Member— Last Modified: 02/24/13, First Published: 02/18/13